Arizona, 2011

Wildfire in Arizona, May 30 to 31, 2011

May 30 to 31, 2011 · NWS TWC · 1 event in 1 county or zone

Extreme drought conditions and strong winds caused a human-started fire to quickly become out of control. A separate fire, the Pajarita Fire, started in early June and later combined with the Murphy Fire.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

Extreme drought conditions and strong winds caused a human-started fire to quickly become out of control. A separate fire, the Pajarita Fire, started in early June and later combined with the Murphy Fire. The two fires were known as the Murphy Complex Wildfire which persisted into mid June and consumed over 68,000 acres.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at May 30, 2:20 PM MST, 1 hour 12 minutes earlier.

Area forecast discussion, May 30, 2:20 PM MST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
220 PM MST MON MAY 30 2011

.SYNOPSIS...HIGH PRESSURE BUILDING JUST EAST AND SOUTHEAST OF THE
AREA WILL ALLOW A RAPID WARMING TREND BACK TO SEASONAL HEAT TUESDAY
WITH 100 DEGREE DAYS BECOMING MORE FREQUENT FOR MUCH OF THE AREA BY
WEDNESDAY.

&&

.DISCUSSION...COOL AIR FILTERING IN BEHIND THE TROUGH WILL BE SHORT
LIVED. STRONG WARMING TREND OVER THE NEXT 36 HOURS WILL BOUNCE US
BACK TO NEAR SEASONAL AVERAGES TUESDAY AND ABOVE FOR THE REST OF THE
WEEK.

FLOW AROUND DEVELOPING HIGH ANCHORED EAST AND SOUTHEAST OF OUR AREA
WILL DRAW MOISTURE FROM MEXICO INTO NEW MEXICO AND WEST TEXAS...BUT
A PERSISTENT MEAN TROUGH POSITION NEAR THE WEST COAST AND MUCH OF
THE WEST WILL KEEP A DRY WESTERLY COMPONENT DOMINATING OUR FLOW AND
KEEP THE MAJORITY OF THIS MOISTURE EAST OF OUR AREA. SOME SEEPAGE IS
POSSIBLE INTO FAR EASTERN MOUNTAIN AREAS NEAR THE NEW MEXICO
BORDER...BUT NOT MUCH FURTHER WEST AT THIS TIME.

ANOTHER UNSEASONABLY LOW LATITUDE IMPULSE WILL BRING GUSTY WINDS
BACK INTO THE PICTURE BY THIS WEEKEND...WHILE ALSO KEEPING THE HEAT
SOMEWHAT IN CHECK.

A SHIFT IN THE H7 THETA-E RIDGE A LITTLE FURTHER WEST NEAR DAYS 6-7
WITH THE HIGH BUILDING INTO THE SOUTHERN PLAINS AND SPREADING ITS
INFLUENCE A LITTLE FURTHER WEST COULD ALLOW SOME HIGH BASED
THUNDERSTORMS INTO EASTERN AREAS.

&&

.AVIATION...CLEAR SKIES WILL PREVAIL THROUGH TONIGHT WITH INCREASING
CIRRUS TUESDAY. AFTERNOON SURFACE WIND WLY/NWLY 10-18 KTS WITH GUSTS
TO AROUND 25 KTS. OTHERWISE SURFACE WIND LESS THAN 10 KTS. AVIATION
DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...CONTINUED DRY INTO NEXT WEEKEND. STILL SOME BREEZY
WITH LOCALLY GUSTY AFTERNOON WINDS IN THE AFTERNOON EVEN WITH MORE
TYPICAL DIURNAL WIND TRENDS...THEN SOME INCREASE IN WIND WILL OCCUR
STARTING WEDNESDAY AND CONTINUE INTO THE LATTER PART OF THE WEEK AS
THE NEXT PACIFIC LOW PRESSURE SYSTEM DEEPENS ALONG THE WEST COAST.
COOLER TODAY THEN MUCH WARMER THE REST OF THE WEEK.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

WEATHER.GOV/TUCSON
Hazardous weather outlook, May 29, 3:35 PM MST, 23 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
335 PM MST SUN MAY 29 2011

AZZ503-507>513-300300-
UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-
UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
335 PM MST SUN MAY 29 2011

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING...
...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING.
THE COMBINATION OF STRONG AND GUSTY SOUTHWEST WINDS...VERY LOW
RELATIVE HUMIDITIES AND A VERY HIGH TO EXTREME FIRE DANGER RATING
WILL PRODUCE CRITICAL FIRE CONDITIONS.

PLEASE REFER TO AWIPS PRODUCT PHXRFWTWC /WMO HEADER WWUS85 KTWC/
FOR ADDITIONAL DETAIL.

ALSO...A WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MST THIS
EVENING. SOUTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO 50 MPH ARE
EXPECTED AT LOWER ELEVATIONS...AND SOUTHWEST WINDS OF 30 TO 40 MPH
WITH GUSTS TO 55 MPH ARE EXPECTED IN THE MOUNTAINS. STRONG WINDS CAN
RESULT IN AREAS OF BLOWING DUST LEADING TO REDUCED VISIBILITIES.

PLEASE REFER TO AWIPS PRODUCT PHXNPWTWC /WMO HEADER WWUS75 KTWC/
FOR ADDITIONAL DETAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MARKEDLY LESS WIND AND COOLER TEMPERATURES TO OCCUR MONDAY. MUCH
WARMER TUESDAY FOLLOWED BY ABOVE NORMAL HIGH TEMPERATURES
WEDNESDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ501-502-504>506-514-515-300300-
WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION-TUCSON METRO AREA-
SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY-
CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS-
335 PM MST SUN MAY 29 2011

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING.
THE COMBINATION OF STRONG AND GUSTY SOUTHWEST WINDS...VERY LOW
RELATIVE HUMIDITIES AND A VERY HIGH TO EXTREME FIRE DANGER RATING
WILL PRODUCE CRITICAL FIRE CONDITIONS.

PLEASE REFER TO AWIPS PRODUCT PHXRFWTWC /WMO HEADER WWUS85 KTWC/
FOR ADDITIONAL DETAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MARKEDLY LESS WIND AND COOLER TEMPERATURES TO OCCUR MONDAY. MUCH
WARMER TUESDAY FOLLOWED BY ABOVE NORMAL HIGH TEMPERATURES AND
CONTINUED DRY CONDITIONS WEDNESDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Upper Santa Cruz River and Altar Valleys

When
May 30, 3:32 PM MST to May 31, 11:59 PM MST
Where
Upper Santa Cruz River and Altar Valleys forecast zone
Reported by
Park/Forest Service
Coordinates
31.812, -111.318 (the zone’s center; the record gives no point)

Extreme drought conditions coupled with strong winds resulted in a human caused fire getting out of control and spreading into rugged terrain of Santa Cruz county. A total of 4,052 acres of grass, shrub, oak, and mesquite burned during May.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2011Every state in 2011This day in weather historyWarnings in Arizona, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 300139.